Alert archive / Kansas / Severe Thunderstorm Warnings in 2025
Severe Thunderstorm Warning 272, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Sep 17, 2025, 5:59 PM CDT for Comanche County, Kansas. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 17, 2025, 5:59 PM CDT (22:59 UTC)
- Expired
- Sep 17, 2025, 6:45 PM CDT
- In force
- 46 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
County Comanche County, KS
The radar
The Dodge City radar (KDDC), 88 km from the middle of the area, began a volume at 22:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 11.0 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 183 J/kg
- Mixed-layer CIN
- -158 J/kg
- Mixed-layer LCL
- 800 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 103 m²/s²
- 0-3 km storm-relative helicity
- 196 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.9
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 17, 2:00 PM CDT, 3 hours 59 minutes earlier. Its key messages:
- Two rounds of storms tonight and into the morning
- Isolated storms Thursday afternoon and evening
- Isolated storms over the weekend
Area forecast discussion, Sep 17, 2:00 PM CDT, 3 hours 59 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 200 PM CDT Wed Sep 17 2025 .KEY MESSAGES... - Two rounds of storms tonight and into the morning - Isolated storms Thursday afternoon and evening - Isolated storms over the weekend && .DISCUSSION... Issued at 222 PM CDT Wed Sep 17 2025 There will likely be two rounds of storms through the next 24 hours. There is a low level 850-hPa baroclinic zone that currently extends across central Kansas. This zone will see additional afternoon and evening storms developing along it later today and tonight. A strong storm cannot be ruled out and marginally severe wind and hail reports will be possible. Brief heavy rainfall is likely as well. The PWAT on the 12Z KDDC RAOB was well over 1", which is high. There is still considerable amount of moisture that resides throughout the atmospheric column and is expected to continue to do so through Thursday. The second round of storms will be in association with upslope flow and resultant convection developing across the high plains of Colorado. This activity will be a late show and will mainly impact the FA during the early morning hours. The main threat with this second round of activity would be heavy rainfall. Isolated amounts over 1" cannot be ruled out, but generally averaged amounts over the area as a whole should be <1". There is large uncertainty if we will see storms Thursday afternoon or not. Typically, morning convection ruins the potential for additional storm activity later on in the day. Have my doubts for Thursday afternoon and evening activity. It would be very isolated if any storms were to form. 500-hPa temperatures are forecast to be in the minus 10C to minus 12C range, so cannot completely rule out something given the cold pool aloft. Otherwise, minus the Thursday morning storms, Thursday should be drier on the whole. Highs Thursday will be pleasant with values peaking in the 70s. For Friday and Saturday, we will enter an upper level shortwave ridging pattern. This supports the notion of a dry forecast. Highs should rebound with a mix of 70s to 80s Friday and only 80s Saturday. More of the same is expected Sunday, although an isolated storm cannot be ruled out for the far southeastern counties. Lows will be mild with a mix of 50s to 60s for the weekend. Confidence drops off for the next business week. Some of the deterministic models are showing a deep upper level low over the greater region. Some of the ensemble members are less aggressive with this synoptic flow pattern evolution. So storm chances remain uncertain at this time. Otherwise, warm highs and mild lows will prevail. && .AVIATION /18Z TAFS THROUGH 18Z THURSDAY/... Issued at 1111 AM CDT Wed Sep 17 2025 Mid level VFR clouds will prevail today. More TSRA/SHRA is expected across the terminals tomorrow morning. MVFR to IFR cigs and possibly VIS is expected by morning as well. Winds will be fairly light and variable through the period. && .DDC WATCHES/WARNINGS/ADVISORIES... None. && DISCUSSION...Sugden AVIATION...Sugden
Hazardous weather outlook, Sep 17, 3:28 AM CDT, 14 hours 31 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 328 AM CDT Wed Sep 17 2025 KSZ030-031-043>046-061>066-074>081-084>090-180830- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 328 AM CDT Wed Sep 17 2025 /228 AM MDT Wed Sep 17 2025/ This Hazardous Weather Outlook is for portions of central Kansas, south central Kansas, southwest Kansas, and west central Kansas. .DAY ONE...Today and Tonight There is a marginal risk for severe thunderstorms late this afternoon and early tonight. The main hazards will be quarter size hail and 60 mph wind gusts. Locally heavy rainfall will also be possible, especially overnight. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
In the hours before
Special weather statement, Sep 17, 5:47 PM CDT, 12 minutes before
Special Weather Statement
National Weather Service Dodge City KS
547 PM CDT Wed Sep 17 2025
KSZ066-172330-
Stafford KS-
547 PM CDT Wed Sep 17 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN STAFFORD COUNTY
THROUGH 630 PM CDT...
At 547 PM CDT, Doppler radar was tracking a strong thunderstorm very
near Hudson. This thunderstorm was nearly stationary.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This strong thunderstorm will be near...
Hudson around 550 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3804 9875 3815 9878 3824 9859 3805 9849
TIME...MOT...LOC 2247Z 248DEG 4KT 3810 9868
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
TATROThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 16, 7:24 PM CDT | Special Weather Statement | DDC | Stanton | 36 min |
| Sep 16, 11:38 PM CDT | Special Weather Statement | DDC | Lane, Scott | 67 min |
| Sep 17, 12:38 AM CDT | Special Weather Statement | DDC | Ellis | 67 min |
| Sep 17, 3:09 AM CDT | Special Weather Statement | DDC | Ford | 36 min |
| Sep 17, 3:44 AM CDT | Special Weather Statement | DDC | Ford | 46 min |
| Sep 17, 4:29 AM CDT | Special Weather Statement | DDC | Ford | 46 min |
| Sep 17, 5:08 AM CDT | Special Weather Statement | DDC | Ford | 52 min |
| Sep 17, 5:47 PM CDT | Special Weather Statement | DDC | Stafford | 43 min |
| Sep 17, 6:35 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Comanche | 40 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2025Every severe thunderstorm warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.